Alert High-Risk Patients About Association of Proton Pump Inhibitors and Clostridium Difficile Infection

Alert High-Risk Patients About Association of Proton Pump Inhibitors and Clostridium Difficile Infection

Association of Proton Pump Inhibitors and Clostridium Difficile InfectionThe association between proton pump inhibitors and Clostridium difficile has been debated for years. Since PPIs are generally safe and Clostridium difficile is known as a nosocomial infection, community pharmacists may not give the association much consideration. But it’s time for an update.

In recent years, community-acquired Clostridium difficile infections have been on the rise. Even though studies have produced conflicting results, proton pump inhibitors are considered a risk factor for C. difficile infections—especially in certain high-risk groups. Pharmacists need to know the latest information so they can counsel patients about proton pump inhibitors and Clostridium difficile infection.

Current Information About Clostridium Difficile

In December 2016, Pharmacy Times published an article about the well-studied safety profile of proton pump inhibitors (PPIs). While there’s little doubt about their safety when used as recommended for short-term treatment, the article didn’t include any information about the association between C. difficile and PPIs, other than this one statement: “Although retrospective studies have previously linked PPI use with … C. difficile-associated diarrhea, the overall safety of these widely used medications has been demonstrated in controlled trials spanning thousands of patient-years of use.”1

The reference Pharmacy Times cited for C. difficile-associated diarrhea was published in July 2012. Pharmacists need to know that studies published since then show there’s cause for concern. In fact, in a review published in the March 2014 issue of Infection and Drug Resistance, Mayo Clinic researchers referred to the “startling shift” in the epidemiology of Clostridium difficile infection (CDI).2 They reported the following about CDI:

  • Increasing prevalence in the community: In the US, about 41 percent of C. difficile infections are community-acquired; in Europe the estimated incidence is 20 to 30 per 100,000.
  • Increasing prevalence in hospitalized patients: C. difficile has now surpassed methicillin-resistant Staphylococcus aureus as the most common nosocomial infection.
  • Different populations: While age remains a risk factor for CDI, the median age of patients with community-acquired CDI is 50 years, compared to 72 years of age in hospital-acquired infections. Community-acquired CDI also occurs in populations that were once considered low-risk, including children, young adults and antibiotic-naïve patients.
  • Changing risk factors: Exposure to antimicrobial agents is still the primary risk factor for CDI, but it may not be as significant in community-acquired infections compared to nosocomial cases. Various studies report that 27 to 52 percent of patients had no exposure to antibiotics in the 4 weeks to 6 months prior to onset of CDI.
  • Causes of transmission: Symptomatic patients and asymptomatic carriers can spread C. difficile spores, but environmental sources also have roles that researchers have started to study through whole genome sequencing. For example, genetic similarities in strains from humans and animals indicate the possibility of food-borne and zoonotic spread of C. difficile in the community.
  • Emergence of more virulent strains: Hypervirulent strains capable of producing 16 to 23 times more toxin than other strains now account for a majority of infections in the community.
  • Severe morbidity: Community-acquired C. difficile must be taken seriously—it does not just cause a case of diarrhea, it also leads to colitis and severe illness:
    • 40 percent of patients with community-acquired CDI are hospitalized
    • 20 percent have a severe infection
    • 4.4 percent have a complicated infection
    • 20 percent experience treatment failure
    • 28 percent have recurrent CDIs

Proton Pump Inhibitors and Clostridium Difficile Infection

The association between gastric acid suppression and CDI remains unclear. Gastric acid may or may not kill C. difficile spores, so reducing acid with PPIs may or may not make a difference. But there’s another concern beyond stomach acid—PPIs change gut microbiota in ways that promote proliferation of C. difficile.

Some studies find that PPIs raise the chance of CDI, while others don’t. Meanwhile, in 2012 the FDA warned that overexposure or prolonged use of PPIs may increase the risk of CDI and a study published in 2015 found that patients with hospital-acquired CDI had a higher risk of recurrence when they were on continuous PPIs.3 Of course, none of this information was specific to community-acquired CDI, but that changed in a more current study.

In January 2017, the British Journal of Clinical Pharmacology published a population-based study from Scotland. The researchers found that PPIs increased the risk of C. difficile infections. In the community, people taking PPIs had a 1.7-times higher risk for CDI—the risk rose to 4.5-times in hospitalized patients.4

One thing is certain—some people face higher odds for developing CDI and should be warned that proton pump inhibitors may further raise the risk, especially if label directions aren’t followed. In addition to patients taking antibiotics, reach out to counsel patients in the following categories:5

  • Elderly
  • Immunocompromised individuals
  • Patients with inflammatory bowel disease – 7 percent of those hospitalized for inflammatory bowel disease flare have CDI
  • Patients with comorbidities including diabetes mellitus, cirrhosis, chronic kidney disease, malignancy or cystic fibrosis
  • People using chemotherapeutic agents

At least two of the groups that are at a higher risk for CDI are also likely to use PPIs—the elderly and patients with inflammatory bowel disease—so they should be on your radar. Even though PPIs are safe with proper use, the fact is they’re widely prescribed outside FDA-approved labeling for indication, age, dosage or duration and they’re easily accessible as over-the-counter products.6 Patient education about short-term use of OTC and prescription PPIs is essential to avoid CDI complications.

Patient Education Helps Prevent Clostridium Difficile Infection

You can’t protect patients from exposure to C. difficile bacteria now that it has become a community-acquired infection, but you can help lower the risk for developing a serious infection by educating about proton pump inhibitors. Target high-risk patients. Alert people buying OTC PPIs to strictly follow usage instructions. When you dispense PPIs, ask if they’ve had a CDI to be sure taking the medication won’t put them at risk for recurrence. Your diligence efforts will result in healthier patients.

Pharmaceutica North America provides prescription drug products such as diclofenac sodium and lidocaine ointment, a diverse line of active pharmaceutical ingredients, and OTC supplements. Contact us today to talk about how we can support your pharmaceutical needs.

Show 6 footnotes

  1. “Recent Safety Data: Implications for Use of Proton Pump Inhibitors,” December 2016, https://s3.amazonaws.com/pharmacytimes/v1_media/_pdf/R821_LAYOUT_PPI_Suppl_withCoverTip_120116.pdf
  2. “Community-Acquired Clostridium Difficile Infection: An Increasing Public Health Threat,” March 2014, https://www.ncbi.nlm.nih.gov/pmc/articles/PMC3962320/
  3. “Continuous Proton Pump Inhibitor Therapy and the Associated Risk of Recurrent Clostridium Difficile Infection,” May 2015, https://www.ncbi.nlm.nih.gov/pubmed/25730198
  4. “Acid Suppression Medications Linked to Serious Gastrointestinal Infections,” January 2017, https://www.eurekalert.org/pub_releases/2017-01/w-asm010317.php
  5. “C. Difficile infection: Changing Epidemiology and Management Paradigms,” July 2015, http://www.nature.com/ctg/journal/v6/n7/full/ctg201524a.html
  6. “Recognizing Proton Pump Inhibitor Risk,” January 2014, http://www.todaysgeriatricmedicine.com/archive/012014p6.shtml
PREV

Pharmacist Counseling to Improve Inadequate Medication Adherence in Parkinson’s Patients

NEXT

Pharmacists Should Educate Diabetic Patients About Cardiac Autonomic Neuropathy Symptoms

WRITTEN BY:

LEAVE A COMMENT